Alert archive / Wyoming / Winter Storm Watches in 2021

Winter Storm Watch 10, NWS Salt Lake City, UT

December 22, 2021Uinta County, Wyoming

NWS Salt Lake City, UT issued this winter storm watch at Dec 22, 2021, 3:12 AM MST for Uinta County, Wyoming. It took effect at Dec 23, 2021, 6:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 22, 2021, 3:12 AM MST (10:12 UTC)
In effect from
Dec 23, 2021, 6:00 AM MST
Expired
Dec 22, 2021, 2:18 PM MST
In force
Issued by
NWS Salt Lake City, UT

County Uinta County, WY

The radar

The Salt Lake City radar (KMTX), 159 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 10.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2021-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2021-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2442 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WWUS45 KSLC 221012
WSWSLC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Salt Lake City UT
312 AM MST Wed Dec 22 2021

UTZ110>113-222300-
/O.UPG.KSLC.WS.A.0009.211223T1300Z-211225T0600Z/
/O.NEW.KSLC.WS.W.0009.211223T1300Z-211225T1200Z/
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Including the cities of Mantua, Logan Summit, Alta, Brighton, 
Mirror Lake Highway, Moon Lake, Scofield, and Indian Canyon
312 AM MST Wed Dec 22 2021

...WINTER STORM WARNING IN EFFECT FROM 6 AM THURSDAY TO 5 AM MST
SATURDAY...

* WHAT...Heavy snow possible. Total snow accumulations of 1 to 2
  feet possible, with locally higher totals in the upper 
  Cottonwoods and the Uintas. Winds could gust as high as 40 mph 
  could result in areas of blowing and drifting snow. 

* WHERE...Wasatch Mountains I-80 North, Wasatch Mountains South 
  of I-80, Western Uinta Mountains and Wasatch Plateau/Book 
  Cliffs. 

* WHEN...From Thursday morning through Friday night.

* IMPACTS...Travel could be very difficult to impossible.

* ADDITIONAL DETAILS...The period of heaviest snowfall is 
  expected Thursday evening through Friday morning, and could 
  impact peak holiday travel times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

A Winter Storm Warning for heavy snow means that significant
accumulations of snow are expected or occurring. Driving
conditions may be hazardous. Use caution. Keep a winter storm
survival kit in your vehicle in case of an emergency. 

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

UTZ108-222300-
/O.UPG.KSLC.WS.A.0009.211223T1300Z-211225T0600Z/
/O.NEW.KSLC.WS.W.0009.211223T1300Z-211225T1200Z/
Wasatch Back-
Including the cities of Huntsville, Park City, and Heber City
312 AM MST Wed Dec 22 2021

...WINTER STORM WARNING IN EFFECT FROM 6 AM THURSDAY TO 5 AM MST
SATURDAY...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 
  15 inches possible. 

* WHERE...Wasatch Back, greatest amounts in the Ogden Valley, 
  and from Park City to Kamas. 

* WHEN...From Thursday morning through Friday night.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...The period of heaviest snowfall is 
  expected Thursday evening through Friday morning, and could 
  impact peak holiday travel times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

A Winter Storm Warning for heavy snow means that significant
accumulations of snow are expected or occurring. Driving
conditions may be hazardous. Use caution. Keep a winter storm
survival kit in your vehicle in case of an emergency. 

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

WYZ021-222300-
/O.NEW.KSLC.WS.A.0010.211223T1300Z-211225T1200Z/
Southwest Wyoming-
Including the cities of Evanston and Lyman
312 AM MST Wed Dec 22 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
LATE FRIDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 10
  inches possible.

* WHERE...Uinta County Wyoming.

* WHEN...From Thursday morning through Friday night.

* ADDITIONAL DETAILS...The period of heaviest snowfall is expected
  Thursday evening through Friday morning, and could impact peak
  holiday travel times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor
NOAA Weather Radio for the latest information...forecasts...and 
warnings.

For winter road conditions from the Wyoming Department of
Transportation, visit http://www.wyoroad.info or dial 511.

&&

$$
1 follow-up statement
056 
WWUS45 KSLC 222118
WSWSLC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Salt Lake City UT
218 PM MST Wed Dec 22 2021

WYZ021-230530-
/O.UPG.KSLC.WS.A.0010.211223T1300Z-211225T1200Z/
/O.EXB.KSLC.WS.W.0009.211223T1900Z-211225T1200Z/
Southwest Wyoming-
Including the cities of Evanston and Lyman
218 PM MST Wed Dec 22 2021

...WINTER STORM WARNING IN EFFECT FROM NOON THURSDAY TO 5 AM MST
SATURDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 5 to 15
  inches, with highest totals west of a line from Fort Bridger to
  Lonetree. Winds gusting as high as 55 mph could result in near-
  blizzard conditions late Thursday afternoon through Thursday 
  evening.

* WHERE...Southwest Wyoming.

* WHEN...From noon Thursday to 5 AM MST Saturday.

* IMPACTS...Travel could be very difficult to impossible.

* ADDITIONAL DETAILS...The period of heaviest snowfall is expected
  Thursday evening through Friday morning, and could impact peak
  holiday travel times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Wyoming Department of
Transportation, visit http://www.wyoroad.info or dial 511.

&&

$$

UTZ110>113-230530-
/O.CON.KSLC.WS.W.0009.211223T1300Z-211225T1200Z/
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Including the cities of Mantua, Logan Summit, Alta, Brighton, 
Mirror Lake Highway, Moon Lake, Scofield, and Indian Canyon
218 PM MST Wed Dec 22 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 AM THURSDAY TO
5 AM MST SATURDAY...

* WHAT...Heavy snow expected. Widespread total snow accumulations
  of 1 to 2 feet, with favored areas in the central Wasatch and 
  western Uintas up to 3 feet. Winds gusting as high as 50 mph.

* WHERE...Wasatch Mountains South of I-80, Wasatch Mountains I- 
  80 North, Wasatch Plateau/Book Cliffs and Western Uinta 
  Mountains.

* WHEN...From 6 AM Thursday to 5 AM MST Saturday.

* IMPACTS...Travel could be very difficult to impossible.

* ADDITIONAL DETAILS...Snowfall rates will likely average around 1
  inch per hour from Thursday evening through Friday morning, 
  with peak rates of 2+ inches per hour.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

UTZ108-230530-
/O.CON.KSLC.WS.W.0009.211223T1300Z-211225T1200Z/
Wasatch Back-
Including the cities of Huntsville, Park City, and Heber City
218 PM MST Wed Dec 22 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 AM THURSDAY TO
5 AM MST SATURDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 5 to 15
  inches, with locally higher amounts up to 18 inches around Park
  City to Kamas. Winds gusting as high as 45 mph.

* WHERE...Wasatch Back.

* WHEN...From 6 AM Thursday to 5 AM MST Saturday.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...The period of heaviest snowfall is 
  expected Thursday evening through Friday morning, and could 
  impact peak holiday travel times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

UTZ109-114-230530-
/O.NEW.KSLC.WW.Y.0024.211223T1900Z-211225T1200Z/
Bear Lake and Bear River Valley-Western Uinta Basin-
Including the cities of Woodruff, Randolph, Garden City, 
Duchesne, and Roosevelt
218 PM MST Wed Dec 22 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON THURSDAY TO 5 AM
MST SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 10 
  inches. Winds gusting as high as 45 mph.

* WHERE...Bear Lake and Bear River Valley and Western Uinta 
  Basin.

* WHEN...From noon Thursday to 5 AM MST Saturday.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...Period of heaviest snow expected Thursday
  evening through early Friday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

UTZ117-125-230530-
/O.NEW.KSLC.WW.Y.0024.211224T0000Z-211225T1200Z/
Central Mountains-Southern Mountains-
Including the cities of Cove Fort, Fish Lake, Joes Valley, 
Brian Head, and Alton
218 PM MST Wed Dec 22 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THURSDAY TO 5 AM
MST SATURDAY...

* WHAT...Snow expected. Total snow accumulations 5 to 15 inches
  with locally higher totals near Brian Head and in the Tushars. 
  Winds gusting as high as 50 mph.

* WHERE...Central Mountains and Southern Mountains.

* WHEN...From 5 PM Thursday to 5 AM MST Saturday.

* IMPACTS...Travel could be very difficult, especially over SR-14
  Cedar Canyon Summit, and SR-143 Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this winter storm watch went out at Dec 21, 10:02 PM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Dec 21, 10:02 PM MST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1002 PM MST Tue Dec 21 2021

.UPDATE...Little change to going forecast. Decreased sky cover a
bit for tonight as the airmass off the surface is too dry to
support stratus per evening RAOB. Mid/high clouds will increase
from the west late tonight. Also made minor tweaks to overnight
min temperatures and max RH as well as somewhat more appreciable
changes to the hourly temperature/RH curves. Also updated the
Aviation section of this discussion.

&&

.SYNOPSIS...High pressure will bring dry and stable conditions
through at least Wednesday morning. A more active pattern is
expected for the latter half of the week.

&&

.SHORT TERM (Through 12Z/5AM Saturday)...
A significant pattern change is on tap for late this week, which
will bring a signficiant winter storm system to the area just
ahead of Christmas. Global ensembles continue to converge toward a
high-impact period of heavy snowfall over the northern Utah
mountains Thursday into Friday, although most valley locations
will tend to see rain rather than snow. Winter Storm Watches have
been posted for the northern Utah mountains and the Wasatch Back
Thursday morning through Friday evening.

Before we dive into the storm system, a ridge axis is moving
overhead late this afternoon as a surface high slides to our
northeast. The ridge will crest the area tonight and flatten
through Wednesday. This will continues to maintain inverted valley
conditions with building haze along the urban corridor solidly
through Wednesday, and patchy fog overnight with the best chances
in the most inverted locations like the bottom of the Cache
Valley tonight.

Upstream the pattern evolution is already underway, and is driven
by the amplifying ridge near 160W in the Pacific, well north to
the Aleutian Islands. This opens the door for downstream
development of troughing over western Canada and for arctic air to
pool southward into that region. As this longwave pattern becomes
better established, the cut-off low currently off the California
coast will get caught up and eject eastward, cross Utah on Friday.
Ahead of this a stalled baroclinic zone will tighten across
northern Utah while subtropical moisture is pumped in ahead of the
approaching wave converging into this boundary. This will
establish a prolonged period of synoptic ascent over northern Utah
with ample moisture. The southwesterly flow will be mild however,
and will allow for valley locations to trend to all rain Thursday
and Thursday evening. The caveat may be near the Idaho Border,
including the Cache Valley and I-84 corridor, which will need
closer watching for a more prolonged period of wintry mix or snow.
Precipitation rates will peak across northern Utah Thursday
evening through early Friday morning as the wave approaches and
the baroclinic zones tightens further and starts to shift
southeastward across the state during the day on Friday.
Temperatures will slowly cool across northern Utah Friday
afternoon, and may result in a period of light snow for the
northern valleys before precipitation ends Friday evening. Thus
currently only minor impacts are expected in the valley.

As far as confidence in amounts, ensembles continue to show a
clear signal for signficiant precipitation over northern Utah. EPS
based EFI for QPF has trended toward 0.8 to 0.9 over the northern
mountains for Thursday night into Friday, with little spread in
the ensemble members. Calibrated NBM probabilities for snowfall
show 90% chance of 48 hour totals exceeding 8-12 inches in the
northern Utah mountains, and 10% chance of exceeding 3 feet, with
the median snowfall of around 1 to 2 feet. Given the lack of lower
end ensemble members in the data set, confidence in signficiant
mountain snowfall amounts is high. For the valleys, confidence is
fairly high that amounts will remain under 2 inches, with the only
possible exception along the Idaho Border where colder air may
linger enough to support greater snow accumulations, but
confidence in that remains low. As for precipitation amounts
median amounts of 0.5 to 1 inch of liquid are expected in the
valleys with 1 to 2 inches (with locally higher) expected in the
mountains.

Precipitation will end Friday night as the trough axis swings east
of the area and main moisture plumes is shunted to our east. This
will bring a very brief break before the next storm system...

.LONG TERM (After 12Z/5AM Saturday)...
An active period of weather remains likely during the remainder
of the period as a longwave trough will position itself over the
NW CONUS which will bring several shortwaves through the CWA. With
cold air expected to remain in place after the passage of the
longwave trough axis, all precipitation is expected to be snow
throughout the entire CWA, except for southern Washington county.

Almost all GEFS and EC ensemble members are in agreement that Utah,
especially northern Utah, will remain under the influence of a broad,
and almost stationary, trough. Several shortwaves will round the
base of the trough and bring shots of cold air and precipitation
almost every other day throughout the forecast period. Mountain
locations could maintain on and off snow throughout the entirety of
this forecast period.

The best chance for a break in precipitation appears to be on
Saturday before a strong baroclinic zone initiates widespread
precipitation over Utah and SW Wyoming on Sunday. Another brief lull
in precipitation will preclude the next shortwave that looks to
bring a stronger front into the area Monday evening along with
more snow, however this storm may impact northern Utah moreso than
southern Utah. Yet another shortwave rounds the base of the
trough on Wednesday bringing more snow to most of the area.

The pattern looks to remain active beyond the forecast period.

&&

.AVIATION...
KSLC...Low-end MVFR to high-end IFR visibility is expected to
hold through this much of the night, Additionally, patchy dense fog
near the Great Salt Lake may periodically affect portions of the
terminal tonight. Winds will remain generally light and variable.

REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions are expected to
remain in place for most areas across the state, however MVFR
visibilities in haze will remain possible in some valley areas
such as the Cache, Heber, and along the Wasatch Front.
Additionally, the potential for LIFR conditions in dense fog may
periodically develop at KLGU after midnight.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Watch from Thursday morning through Friday evening
     for UTZ108-110>113.

WY...None.
&&

Cheng/Church/Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 3:12 AM MSTWinter Storm WarningSLCUinta3 days
Dec 22, 2:18 PM MSTWinter Weather AdvisorySLCUinta66 hr

Nearby

Winter Storm Watches in Wyoming, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.